Alert archive / New Mexico / Wind Advisories in 2018

Wind Advisory 1, NWS Albuquerque, NM

January 6, 2018

NWS Albuquerque, NM issued this wind advisory at Jan 6, 2018, 2:29 PM MST. It took effect at Jan 7, 2018, 12:00 AM MST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 6, 2018, 2:29 PM MST (21:29 UTC)
In effect from
Jan 7, 2018, 12:00 AM MST
Expired
Jan 7, 2018, 3:00 PM MST
In force
15 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

740 
WWUS75 KABQ 062129
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
229 PM MST Sat Jan 6 2018

NMZ506-508-523-524-526-533-539-540-070500-
/O.NEW.KABQ.WI.Y.0001.180107T0700Z-180107T2200Z/
West Central Mountains-Southwest Mountains-Central Highlands-
South Central Highlands-South Central Mountains-Guadalupe County-
Eastern Lincoln County-Southwest Chaves County-
229 PM MST Sat Jan 6 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM MST
SUNDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from midnight tonight to 3 PM MST
Sunday. 

* LOCATION...West Central Mountains, Southwest Mountains, Central
  Highlands, South Central Highlands, South Central Mountains,
  Guadalupe County, Eastern Lincoln County, and Southwest Chaves 
  County in New Mexico.

* WINDS...Periods of sustained winds of 25 to 35 mph with
  occasional gusts to 50 to 55 mph. Winds will initially be from
  the west overnight, gradually shifting northwesterly through 
  the morning Sunday.

* TIMING...Winds will increase late this evening into the early
  morning hours, generally peaking in speed just prior to dawn 
  through noon Sunday. Winds will decrease in speed by early to 
  mid afternoon Sunday.

* VISIBILITY...Occasional reductions in visibility will be
  possible in areas where snow and blowing snow occurs, generally
  near the Interstate 40 corridor with reductions as low as 1
  mile. 

* LOCAL IMPACTS...Strong cross winds will develop overnight on
  north-to-south oriented roads, with cross winds turning more
  impactful on southwest-to-northeast oriented roads late Sunday
  morning. Difficult driving conditions are expected for high
  profile vehicles. Loose items such as lawn furniture and garbage
  cans may become knocked over or airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
3 follow-up statements
433 
WWUS75 KABQ 070444
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
944 PM MST Sat Jan 6 2018

NMZ506-508-523-524-526-533-539-540-071400-
/O.CON.KABQ.WI.Y.0001.180107T0700Z-180107T2200Z/
West Central Mountains-Southwest Mountains-Central Highlands-
South Central Highlands-South Central Mountains-Guadalupe County-
Eastern Lincoln County-Southwest Chaves County-
944 PM MST Sat Jan 6 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST SUNDAY...

* LOCATION...West Central Mountains, Southwest Mountains, 
  Central Highlands, South Central Highlands, South Central 
  Mountains, Guadalupe County, Eastern Lincoln County, and 
  Southwest Chaves County in New Mexico. 

* WINDS...Sustained winds of 20 to 35 mph with occasional gusts
  from 45 to 55 mph. Winds will initially be from the west 
  overnight, gradually shifting northwesterly through the morning 
  Sunday. 

* TIMING...Winds will strengthen late this evening into the early
  morning hours, peaking in speed around dawn west of the Rio
  Grande, and around mid day east of the Rio Grande. Winds will
  weaken by mid afternoon Sunday. 

* VISIBILITY...Occasional reductions down to 1 mile in areas where
  snow and blowing snow occurs, generally in the west central and
  central mountains near the Interstate 40 corridor.
 
* LOCAL IMPACTS...Strong cross winds will develop impact north-
  to-south oriented roads, with cross winds becoming more
  impactful on southwest-to-northeast oriented roads late Sunday
  morning. Difficult driving conditions are expected for high
  profile vehicles. Loose items such as lawn furniture and garbage
  cans may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

44
245 
WWUS75 KABQ 070934
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
234 AM MST Sun Jan 7 2018

NMZ535>538-072200-
/O.EXA.KABQ.WI.Y.0001.000000T0000Z-180107T2200Z/
Curry County-Roosevelt County-De Baca County-Chaves County Plains-
234 AM MST Sun Jan 7 2018

...WIND ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect until 3 PM MST this afternoon. 

* LOCATION...Curry, Roosevelt and De Baca counties, as well as the
  Chaves County Plains. 

* WINDS...Sustained at 25 to 35 mph with occasional gusts to 45
  mph. Winds will initially be from the west, then shift to the
  northwest and north by mid morning. 

* TIMING...Winds will peak around mid morning through midday
  before diminishing in strength by midafternoon. 

* VISIBILITY...Brief and localized reductions are possible due to  
  to blowing dust. 

* LOCAL IMPACTS...Difficult driving conditions are expected for
  high profile vehicles as strong crosswinds shift and trend to 
  favor west to east oriented roads during the morning. Loose 
  items such as lawn furniture and garbage cans may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

NMZ506-508-523-524-526-533-539-540-072200-
/O.CON.KABQ.WI.Y.0001.000000T0000Z-180107T2200Z/
West Central Mountains-Southwest Mountains-Central Highlands-
South Central Highlands-South Central Mountains-Guadalupe County-
Eastern Lincoln County-Southwest Chaves County-
234 AM MST Sun Jan 7 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* LOCATION...West Central, Southwest and South Central Mountains,
  Central and South Central Highlands, Guadalupe, Eastern Lincoln,
  and Southwest Chaves Counties.
 
* WINDS...Sustained at 25 to 35 mph with occasional gusts from 45
  to 55 mph. Winds will shift from the west to northwest this
  morning. 

* TIMING...Winds will continue to strengthen and peak in speed 
  between mid to late this morning, before tapering off by mid 
  afternoon. 

* VISIBILITY...Occasional reductions will be possible in areas
  where snow and blowing snow occurs, generally in the west
  central mountains near the Interstate 40 corridor. 

* LOCAL IMPACTS...Strong cross winds will favor southwest to 
  northeast oriented roads by late morning. Difficult driving 
  conditions are expected for high profile vehicles. Loose items 
  such as lawn furniture and garbage cans may blow around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
781 
WWUS75 KABQ 072152
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
252 PM MST Sun Jan 7 2018

NMZ506-508-523-524-526-533-535>540-072300-
/O.EXP.KABQ.WI.Y.0001.000000T0000Z-180107T2200Z/
West Central Mountains-Southwest Mountains-Central Highlands-
South Central Highlands-South Central Mountains-Guadalupe County-
Curry County-Roosevelt County-De Baca County-Chaves County Plains-
Eastern Lincoln County-Southwest Chaves County-
252 PM MST Sun Jan 7 2018

...WIND ADVISORY WILL EXPIRE AT 3 PM MST THIS AFTERNOON...

Strong winds have rapidly diminished across the advisory area and
are no longer anticipated.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 6, 10:46 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jan 6, 10:46 AM MST, 3 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1046 AM MST Sat Jan 6 2018

.AVIATION...
18Z TAF CYCLE
VFR conditions are currently in place across New Mexico, however the
high pressure ridge will begin breaking down with cloud heights
lowering into the overnight hours. A disturbance aloft will then
dive southeastward tonight, and snow showers will also break out over
much of the northern half of the state late tonight into early
Sunday morning. Expect periods of IFR ceilings/visibilities and
mountain obscurations. Strong winds will also accompany this
disturbance aloft, primarily impacting the higher terrain tonight,
expanding to portions of the east central to southeastern plains on
Sunday with some gusts of 35 to 45 kt.

52

&&

.PREV DISCUSSION...254 AM MST Sat Jan 6 2018...
.SYNOPSIS...
High pressure will weaken today, and high clouds will continue to
move across the region. A weak area of low pressure will move across
northern NM Saturday night and into eastern NM Sunday morning. This
system will bring light precipitation to western and northern NM with
several inches of snow likely for the higher elevations. A ridge of
high pressure will build across the region Monday, bringing a return
to above normal temperatures. Mild temperatures will persist Tuesday
ahead of a storm system which could bring significant precipitation
to much of the region Tuesday night through Wednesday.

&&

.DISCUSSION...
A well-defined trough will move into the northern Great basin today
and cause a weak ridge in the southwest U.S. to break down. Broken to
overcast cirrus clouds will stream across NM today in the west flow
aloft. Despite the diminished sunshine, high temperatures today will
continue to be well above normal, generally 10 to 15 degrees warmer
than normal. As the trough moves over southern UT this evening, a
Pacific cold front will move into western NM and light precipitation
will begin in northwest and west central NM. Although higher
precipitation amounts are expected to the north in western CO tonight
and early Sunday, west upslope flow and moderate dynamic forcing will
enhance precipitation with 2 to 4 inches of snow likely in the
northern and west central mountains by late Sunday morning. Due to
upslope enhancement, the west slopes will will be favored for the
higher snow amounts. As the trough progresses southeastward, a
backdoor cold front will move across the eastern plains during the
mid morning in the northeast and continuing southward Sunday
afternoon. High temperatures Sunday will fall 5 to 10 degrees from
Saturday's highs, yet will still be 5 to 10 degrees above normal for
most locations.

A strong ridge will build across NM on Monday with drier and milder
air returning to the state. This ridge will quickly move eastward
Monday and Monday night, as a powerful Pacific storm approaches the
central coast of CA. A weak vorticity maximum ahead of the larger
storm will produce enough lift to produce light precipitation across
portions of western NM Monday night. Southwest flow aloft and south
to southwest flow near the surface Tuesday will transport even warmer
air into NM. High temperatures Tuesday will be 10 to 15 degrees above
normal in western and central NM and as much as 20 degrees above
normal in eastern NM. Although a few showers are possible Tuesday
afternoon near the AZ/NM border, the main area of precipitation
associated with the Pacific storm will move into western NM Tuesday
night and spread eastward late Tuesday night and Wednesday. Snow
levels will fall to the valley floors west of the central mountains
late Tuesday night and are expected to be near 7000 feet in western
NM and near 7500 in central and eastern NM during the day on
Wednesday. Temperatures will be noticeably colder Wednesday with near
to slightly above normal highs expected.

The GFS shows a reinforcing shot of colder air behind a backdoor cold
front moving across the eastern plains Thursday combined with an
upper level disturbance moving across areas east of the central
mountains and producing light snow showers. The ECMWF is projecting
a weaker backdoor front and a drier, northerly flow. Dry weather and
a gradual moderation in temperatures are expected Friday and
Saturday, as a large ridge in the far western U.S. moves slowly
eastward.

28

&&

.FIRE WEATHER...
Increasing high clouds today with the upper ridge remaining
overhead. High temperatures to be slightly warmer and about 5 to 15
degrees above average. However, vent rates will be poor for the
lower elevations and northern mountains, with areas of good rates
west central mountains and portions of the central highlands.

Humidity recoveries will improve tonight over the north and west
central, but will remain fair to poor over southern portions of the
Middle Rio Grande Valley. Westerly winds over the higher terrain
strengthen thanks to an approaching disturbance, which may bring
generally small amounts of snow to the higher terrain of the north
central and northwest. Chances for precipitation taper off Sunday,
but overall northwest winds reach a peak by midday Sunday, before
slowly diminishing during the afternoon and early evening.  Gusts to
around 50 mph are expected between about midnight tonight and midday
Sunday over the higher terrain of the central mt chain. Minimum
humidities remain above 15 percent Sunday, thanks to overall
cooling, so not anticipating critical conditions to develop. Vent
rates Sunday will be good to excellent over most of the south and
east, while trending to poor over the northwest.

Expect some poor overnight humidity recoveries Sunday night, mainly
over the exposed higher terrain. Temperatures rebound Monday with
lighter winds as the ridge rebuilds, leading to widespread poor vent
rates. Look for poor humidity recoveries again Monday night across
the central New Mexico higher terrain.

Another storm system could break through the ridge
Tuesday/Wednesday, but models exhibit some timing and track
differences. Strong winds could be more prevalent than any moisture,
especially if the system bombs per the GFS. There is also a trailing
short wave, which could keep meager and spotty precipitation going.
This looks to be a colder system, so highs Wednesday actually cool
to near normal. Right now, vent rates Tuesday improve from Monday's
poor rates but Wednesday could see excellent rates nearly area wide.
High temperatures Tuesday warm well above average by about 10 to 20
degrees before cooling Wednesday. Predicted minimum humidities
though remain above 15 percent both days.

Dry northwest flow regains control of the region late next week, but
may be affected by a couple of minor perturbations which do little
to nothing to alleviate the overall dry spell.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jan 6, 11:02 AM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
1102 AM MST Sat Jan 6 2018

NMZ501>540-071815-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1102 AM MST Sat Jan 6 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

A Pacific storm system will move across northern NM tonight, bringing
light snow to portions of western and northern NM. The west central
mountains and northern mountains could receive 2 to 4 inches tonight.
Gusty west winds associated with the passage of a Pacific cold front
tonight will affect the western and central mountains and could
produce reduced visibilities in blowing snow, mainly in the northern
mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A more impactful storm system may move over the state between Tuesday
night and Wednesday night, bringing colder and windy conditions with
the potential for accumulating snow in the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 6, 2:29 PM MSTWinter Weather AdvisoryABQ19 hr

Nearby

Wind Advisories in New Mexico, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.